Alert archive / Maine / Gale Warnings in 2017

Gale Warning 37, NWS Caribou, ME

December 18, 2017

NWS Caribou, ME issued this gale warning at Dec 18, 2017, 3:27 PM EST. It took effect at Dec 19, 2017, 6:00 PM EST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 18, 2017, 3:27 PM EST (20:27 UTC)
In effect from
Dec 19, 2017, 6:00 PM EST
Expired
Dec 20, 2017, 10:22 AM EST
In force
16 hr
Issued by
NWS Caribou, ME

The text

As transmitted.

784 
WHUS71 KCAR 182027
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
327 PM EST Mon Dec 18 2017

ANZ050>052-190430-
/O.UPG.KCAR.GL.A.0020.171219T2300Z-171220T1700Z/
/O.NEW.KCAR.GL.W.0037.171219T2300Z-171220T1700Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
327 PM EST Mon Dec 18 2017

...GALE WARNING IN EFFECT FROM 6 PM TUESDAY TO NOON EST
WEDNESDAY...

The National Weather Service in Caribou has issued a Gale
Warning, which is in effect from 6 PM Tuesday to noon EST
Wednesday. The Gale Watch is no longer in effect.

* Winds and Seas...West winds 20 to 30 kt with gusts up to 40 
  kt. Seas 7 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
9 follow-up statements
314 
WHUS71 KCAR 190244
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
944 PM EST Mon Dec 18 2017

ANZ050>052-191045-
/O.CON.KCAR.GL.W.0037.171219T2300Z-171220T1700Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
944 PM EST Mon Dec 18 2017

...GALE WARNING REMAINS IN EFFECT FROM 6 PM TUESDAY TO NOON EST
WEDNESDAY...

* Winds and Seas...West winds 20 to 30 kt with gusts up to 40 
  kt. Seas 7 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
979 
WHUS71 KCAR 190941
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
441 AM EST Tue Dec 19 2017


ANZ050>052-191745-
/O.CON.KCAR.GL.W.0037.171219T2300Z-171220T1700Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
441 AM EST Tue Dec 19 2017

...GALE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON
EST WEDNESDAY...

* Winds and Seas...West winds 25 to 35 kt with gusts up to 40 
  kt. Seas 7 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
717 
WHUS71 KCAR 191411
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
911 AM EST Tue Dec 19 2017

ANZ050>052-192215-
/O.CON.KCAR.GL.W.0037.171219T2300Z-171220T1700Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
911 AM EST Tue Dec 19 2017

...GALE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON
EST WEDNESDAY...

* Winds and Seas...West winds 20 to 30 kt with gusts up to 40 
  kt. Seas 7 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
038 
WHUS71 KCAR 191737
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
1237 PM EST Tue Dec 19 2017

ANZ050>052-200145-
/O.CON.KCAR.GL.W.0037.171219T2300Z-171220T1700Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1237 PM EST Tue Dec 19 2017

...GALE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON
EST WEDNESDAY...

* Winds and Seas...West winds 20 to 30 kt with gusts up to 40 
  kt. Seas 7 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
305 
WHUS71 KCAR 192026
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
326 PM EST Tue Dec 19 2017

ANZ050>052-200430-
/O.CON.KCAR.GL.W.0037.171219T2300Z-171220T1700Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
326 PM EST Tue Dec 19 2017

...GALE WARNING REMAINS IN EFFECT UNTIL NOON EST WEDNESDAY...

* Winds and Seas...West winds 20 to 30 kt with gusts up to 40 
  kt. Seas 7 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
864 
WHUS71 KCAR 200234
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
934 PM EST Tue Dec 19 2017

ANZ050>052-201045-
/O.CON.KCAR.GL.W.0037.000000T0000Z-171220T1700Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
934 PM EST Tue Dec 19 2017

...GALE WARNING REMAINS IN EFFECT UNTIL NOON EST WEDNESDAY...

* Winds and Seas...West winds 20 to 30 kt with gusts up to 40 
  kt. Seas 7 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
018 
WHUS71 KCAR 200748
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
248 AM EST Wed Dec 20 2017

ANZ050>052-201600-
/O.CON.KCAR.GL.W.0037.000000T0000Z-171220T1700Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
248 AM EST Wed Dec 20 2017

...GALE WARNING REMAINS IN EFFECT UNTIL NOON EST TODAY...

* Winds and Seas...Northwest winds 20 to 25 kt with gusts up to 
  35 kt. Seas 5 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
590 
WHUS71 KCAR 200955
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
455 AM EST Wed Dec 20 2017

ANZ052-201700-
/O.CAN.KCAR.GL.W.0037.000000T0000Z-171220T1700Z/
/O.NEW.KCAR.SC.Y.0091.171220T0955Z-171220T1700Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
455 AM EST Wed Dec 20 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Caribou has issued a Small Craft
Advisory, which is in effect until noon EST today. The Gale
Warning has been cancelled.

* Winds and Seas...Northwest winds 15 to 25 kt with gusts up to 30 
  kt. Seas 1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ050-051-201700-
/O.CON.KCAR.GL.W.0037.000000T0000Z-171220T1700Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
455 AM EST Wed Dec 20 2017

...GALE WARNING REMAINS IN EFFECT UNTIL NOON EST TODAY...

* Winds and Seas...Northwest winds 20 to 25 kt with gusts up to 
  35 kt. Seas 6 to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
105 
WHUS71 KCAR 201522
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
1022 AM EST Wed Dec 20 2017

ANZ050-051-210000-
/O.CAN.KCAR.GL.W.0037.000000T0000Z-171220T1700Z/
/O.EXB.KCAR.SC.Y.0091.000000T0000Z-171221T1200Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
1022 AM EST Wed Dec 20 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Caribou has issued a Small Craft
Advisory, which is in effect until 7 AM EST Thursday. The Gale
Warning has been cancelled.

* Winds and Seas...Northwest winds 15 to 25 kt with gusts up to 30 
  kt. Seas 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ052-210000-
/O.EXT.KCAR.SC.Y.0091.000000T0000Z-171221T1200Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1022 AM EST Wed Dec 20 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM EST THURSDAY...

* Winds and Seas...Northwest winds 15 to 25 kt with gusts up to 30
  kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

Norcross

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this gale warning went out at Dec 18, 12:42 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 18, 12:42 PM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1242 PM EST Mon Dec 18 2017

.SYNOPSIS...
A weak area of low pressure will approach from the west today
and then move east tonight. Another low pressure system will
pass to the north of the region Tuesday through Tuesday night
followed by the approach of Canadian high pressure for Wednesday
and Thursday.
&&

.NEAR TERM /THROUGH TONIGHT/...
1240 PM update...No major changes with this update. Latest
guidance and analysis still point to 2-3 inches of snow for
Bangor and the Down East region today and this evening. The weak
low forming in the Down East region this afternoon and evening
is really more of a perturbation on a synoptic scale warm front
that will be lifting northward today and tomorrow. The snow
today will be in the southern half of the forecast area while
the snow will be concentrated towards Aroostook County on
Tuesday. One small new wrinkle that may need inclusion into the
next update is freezing drizzle late tonight and tomorrow
morning for the Bangor and Ellsworth areas after the snow
ends...and before the warmer air arrives later in the morning.

Previous discussion...
Cold high pressure at the surface will continue to move east
through early today. As it does so, overunning snow is expected
to develop across central and down east areas by early
afternoon, in advance of a weak short wave approaching from the
great lakes region. There will be a sharp cut off to the
northern edge of the snow shield, with the steadiest snow
confined to a line south of a Greenville- Millinocket-Danforth.
Very little in the way of snow is expected to the north of this
line, with far Northern Aroostook county not expected to see any
in the way of any measurable snow, under mainly cloudy skies.
Elsewhere, as far as snow totals go, looks like generally about
one inch of snow can be expected from the central highlands
through the upper Penobscot Valley. Across down east areas,
including the greater Bangor region, we are generally expecting
two to three inches, thus will not be issuing any advisories.
That being said, commuters should expect the potential for some
snow covered roads by the afternoon drive time across down east
areas, including the greater Bangor region. Afternoon high
temperatures will be a few degrees warmer than the last few
days. Highs across northern areas will range from the low to mid
teens and upper teens to mid 20s across central and down east
areas.

Snow is expected the continue into early this evening across
down east areas before tapering off to snow showers by midnight,
as the short wave moves east into the Canadian Maritimes.
Otherwise, it will remain mainly cloudy overnight. Couldn't rule
out the possibility of patchy freezing drizzle very late
tonight with abundant low level moisture expected and some
drying aloft, although not confident enough to mention quite
yet. Tonight will be much milder than previous nights with
abundant cloud cover expected and light southerly flow.
Therefore, expecting lows to range from the low to mid teens
north and upper teens to mid 20s along the coast.
&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
Immediately on the heels of Mon/Mon ngt's s/wv, will be a more
nrn s/wv and associated sfc low movg e from NE Ont and Cntrl QB
provs for Tue aftn into Tue ngt, with the main impact from this
system with ovrrng snfl xpctd across the N as the sfc low
tracks ewrd just N of the St John vly. Snfl amts by erly Wed
morn will range from 2 to 3 inches across the far N with
progressively lesser amts swrd to the coast. In fact, milder
marine air brought into the Rgn from a S wind with this system
could result in a mix of lgt sn/rn ovr Downeast and perhaps even
Cntrl ptns of the FA Tue aftn and erly eve.

After the passage of this s/wv, other s/wvs crossing the FA from
Cntrl Can and QB will bring intermittent sn shwrs msly to
Nrn/Wrn ptns of the FA very late Tue ngt thru Wed alg with a
return to brisk NW winds and much colder conditions as a new
batch of arctic air moves into the Rgn. Sct sn squalls/St
Lawrence streamer sn bands cannot be ruled out Wed across the N
to as late as Wed eve across the far N. Any remaining sn shwrs
across the N should end late Wed ngt as the subsidence invsn alf
lowers below 850mb, but brisk NW winds will continue.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Thu will cont fair and brisk and cold with winds diminishing
Thu ngt as the sfc ridge axis crests the Rgn by erly Fri morn.
Some potential radiational cooling is xpctd Thu ngt with ovrngt
lows sig below zero with the only lmtg factor some hi cldnss.

Cldnss then thickens and lowers durg the day Fri as a sig regime
chgng s/wv alf and associated sfc low from the midwest and
great lks begins to apch our Rgn. Sn from this system will break
out across the Rgn by late day Fri, but at this point, all
model guidance has now shifted the track of the sfc low well NW
of our FA. Subsequently, the potential of chgovr to rn has now
encompassed all of the Rgn beginning ovr Downeast areas by late
Fri ngt aft an inch or two of snfl and reaching the the St John
vly tentatively by midday Fri aft 2 to 4 inches of snfl. We
indicate a sn, sleet, and rn transition for this fcst update,
but could easily see a sleet/fzra transition potentially
requiring a wntr wx adv for our Rgn, but a little erly to
advertise fzra in our fcst grids attm.

Following a pd of all rn Sat aftn, a cold front followed by a
sharp dry slot alf will end ovrrng precip for the Rgn by Sat
eve, perhaps followed by isold-sct sn shwrs Sat ngt with a
returns to fair wx and seasonably cold temps on Sun.
&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
NEAR TERM: There will be a wide variation in aviation weather
conditions from north to south across the forecast area. Across
the far north, KFVE/KCAR/KPQI/ expect generally VFR today.
Further south, especially KBGR/KBHB/, VFR conditions this
morning will give way to IFR in developing snow from mid morning
and continuing into tonight. Expect the potential for MVFR
ceilings to develop across the far north late tonight.

SHORT TO LONG TERM: VFR all TAF sites until late Tue morn then
clgs/vsbys lowering to IFR/LIFR Tue aftn in sn across Nrn TAF
sites and MVFR for lgtr sn and mixed precip Downeast sites.
Nrn TAF sites remain MVFR clgs in bkn-ovc SC and ocnl sn shwrs
Tue ngt into Wed while Downeast sites improve to low VFR. All
sites should be VFR Wed ngt, xcpt KFVE which may hold MVFR into
Wed eve, with all sites contg VFR Thu thru Fri.
&&

.MARINE...
NEAR TERM: Winds/seas will remain below headline levels through
tonight. Visibility will be reduced to 1 to 3 NM at times today
through tonight in snow this afternoon and in snow and rain
this evening.

SHORT TO LONG TERM: Initially no hdlns Tue morn, then winds with
seas potentially ramping up to gale force msly in gusts by Tue
ngt and cont so at least thru Wed morn, which tm pds we advertise
a gale watch for all of our waters. Winds and seas then remain
at or below SCA range Wed aftn thru Thu. Used a blend of WW3 and
NWPS guidance for fcst wv hts.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Gale Watch from Tuesday evening through Wednesday morning for
     ANZ050>052.
&&

Near Term...Duda/MCW
Short Term...VJN
Long Term...VJN
Aviation...Duda/MCW/VJN
Marine...Duda/MCW/VJN
Hazardous weather outlook, Dec 18, 3:22 PM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
322 PM EST Mon Dec 18 2017

MEZ001>006-010-011-015>017-029>032-192030-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
322 PM EST Mon Dec 18 2017

This Hazardous Weather Outlook is for Coastal DownEast Maine...East
Central Maine...Eastern Maine...Far Northern Maine...Interior
DownEast Maine...North Central Maine...Northern Maine and West
Central Maine.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-192030-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
322 PM EST Mon Dec 18 2017

...GALE WARNING IN EFFECT FROM 6 PM TUESDAY TO NOON EST WEDNESDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 3:10 AM ESTGale WatchCAR12 hr

Nearby

Gale Warnings in Maine, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.